Alert archive / New York / Lake Effect Snow Warnings in 2021
Lake Effect Snow Warning 1, NWS Burlington, VT
NWS Burlington, VT issued this lake effect snow warning at Feb 5, 2021, 3:31 AM EST for St. Lawrence County, New York. It took effect at Feb 5, 2021, 7:00 PM EST. It was in force for 27 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 5, 2021, 3:31 AM EST (08:31 UTC)
- In effect from
- Feb 5, 2021, 7:00 PM EST
- Expired
- Feb 6, 2021, 10:00 PM EST
- In force
- 27 hr
- Issued by
- NWS Burlington, VT
County St. Lawrence County, NY
The radar
The Ft Drum radar (KTYX), 94 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 6, 10:45 AM EST | SNOW 3 | 1 Ssw Star Lake, NY | |
| Feb 6, 10:45 AM EST | SNOW 6 | 2 Wnw West Fowler, NY | |
| Feb 6, 10:45 AM EST | SNOW 6 | 3 Wnw Gouverneur, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1576 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
747 WWUS41 KBTV 050831 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 331 AM EST Fri Feb 5 2021 NYZ087-052200- /O.NEW.KBTV.LE.W.0001.210206T0000Z-210207T0300Z/ Southwestern St. Lawrence- Including the cities of Ogdensburg, Potsdam, and Gouverneur 331 AM EST Fri Feb 5 2021 ...LAKE EFFECT SNOW WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 PM EST SATURDAY... * WHAT...Heavy lake effect snow expected. Total snow accumulations of 3 to 12 inches. Winds gusting as high as 30 mph. * WHERE...Southwestern St. Lawrence County. * WHEN...From 7 PM this evening to 10 PM EST Saturday. * IMPACTS...Travel will be very difficult. * ADDITIONAL DETAILS...Blowing and drifting snow is expected, and reduced visibilities in heavy snow showers will make travel very difficult. The highest snowfall totals are expected near Gouverneur, West Fowler, Russell, and Edwards, New York. Localized amounts near 12 inches possible in this area. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Please allow extra time if travel is necessary. && $$ NYZ029-052200- /O.NEW.KBTV.WW.Y.0005.210206T0000Z-210207T0300Z/ Southeastern St. Lawrence- Including the city of Star Lake 331 AM EST Fri Feb 5 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 PM EST SATURDAY... * WHAT...Lake effect snow expected. Total snow accumulations of 3 to 7 inches expected with locally up to 9 inches possible. Winds gusting as high as 30 mph. * WHERE...Southeastern St. Lawrence County. * WHEN...From 7 PM this evening to 10 PM EST Saturday. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...Blowing and drifting snow is expected, and reduced visibilities in heavy snow showers will make travel very difficult. The highest snowfall totals are expected from South Russell towards Harrisville, New York, where locally up to 9 inches is possible. Snowfall amounts are expected to be lower east of Wanakena and Cranberry Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Please allow extra time if travel is necessary. && $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
5 follow-up statements
872 WWUS41 KBTV 052011 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 311 PM EST Fri Feb 5 2021 NYZ087-060900- /O.CON.KBTV.LE.W.0001.210206T0000Z-210207T0300Z/ Southwestern St. Lawrence- Including the cities of Ogdensburg, Potsdam, and Gouverneur 311 PM EST Fri Feb 5 2021 ...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 10 PM EST SATURDAY... * WHAT...Heavy lake effect snow expected. Total snow accumulations of 6 to 12 inches with local amounts to near 15 inches possible. Winds gusting as high as 30 mph. * WHERE...Southwestern St. Lawrence County. * WHEN...From 7 PM this evening to 10 PM EST Saturday. * IMPACTS...Travel will be very difficult to hazardous. * ADDITIONAL DETAILS...Blowing and drifting snow is expected, and reduced visibilities in heavy snow showers will make travel very difficult. The highest snowfall totals are expected mainly along and southeast of Route 11, from Gouverneur to De Kalb Junction, including the towns of Fowler, Edwards and Russell. Much lighter totals are expected northwest of Route 11. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Please allow extra time if travel is necessary. && $$ NYZ029-060900- /O.CON.KBTV.WW.Y.0005.210206T0000Z-210207T0300Z/ Southeastern St. Lawrence- Including the city of Star Lake 311 PM EST Fri Feb 5 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 10 PM EST SATURDAY... * WHAT...Lake effect snow expected. Total snow accumulations of 3 to 7 inches expected with local amounts up to 10 inches possible. Winds gusting as high as 30 mph. * WHERE...Southeastern St. Lawrence County. * WHEN...From 7 PM this evening to 10 PM EST Saturday. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...Blowing and drifting snow is expected, and reduced visibilities in heavy snow showers will make travel very difficult. The highest totals will occur along Route 3 from Harrisville to Fine, including the towns of South Russell and South Colton. Much lighter totals are expected further east. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Please allow extra time if travel is necessary. && $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
086 WWUS41 KBTV 052238 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 538 PM EST Fri Feb 5 2021 NYZ029-061000- /O.UPG.KBTV.WW.Y.0005.210206T0000Z-210207T0300Z/ /O.EXA.KBTV.LE.W.0001.210206T0000Z-210207T0300Z/ Southeastern St. Lawrence- Including the city of Star Lake 538 PM EST Fri Feb 5 2021 ...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING UNTIL 10 PM EST SATURDAY... * WHAT...Heavy lake effect snow expected. Total snow accumulations of 4 to 8 inches expected with local amounts up to 10 inches possible. Winds gusting as high as 30 mph. * WHERE...Southeastern St. Lawrence County. * WHEN...From 7 PM this evening to 10 PM EST Saturday. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...Blowing and drifting snow is expected, and reduced visibilities in heavy snow showers will make travel very difficult. The highest totals will occur along Route 3 from Harrisville to Fine, including the towns of South Russell and South Colton. Much lighter totals are expected further east and north. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Please allow extra time if travel is necessary. && $$ NYZ087-061000- /O.CON.KBTV.LE.W.0001.210206T0000Z-210207T0300Z/ Southwestern St. Lawrence- Including the cities of Ogdensburg, Potsdam, and Gouverneur 538 PM EST Fri Feb 5 2021 ...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 10 PM EST SATURDAY... * WHAT...Heavy lake effect snow expected. Total snow accumulations of 6 to 12 inches with local amounts to near 15 inches possible. Winds gusting as high as 30 mph. * WHERE...Southwestern St. Lawrence County. * WHEN...From 7 PM this evening to 10 PM EST Saturday. * IMPACTS...Travel will be very difficult to hazardous. * ADDITIONAL DETAILS...Blowing and drifting snow is expected, and reduced visibilities in heavy snow showers will make travel very difficult. The highest snowfall totals are expected mainly along and southeast of Route 11, from Gouverneur to De Kalb Junction, including the towns of Fowler, Edwards and Russell. Much lighter totals are expected northwest of Route 11. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Please allow extra time if travel is necessary. && $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
645 WWUS41 KBTV 060810 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 310 AM EST Sat Feb 6 2021 NYZ029-087-062200- /O.CON.KBTV.LE.W.0001.000000T0000Z-210207T0300Z/ Southeastern St. Lawrence-Southwestern St. Lawrence- Including the cities of Star Lake, Ogdensburg, Potsdam, and Gouverneur 310 AM EST Sat Feb 6 2021 ...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...Heavy lake effect snow expected. Storm total snowfall accumulations of 3 to 10 inches expected. Winds gusting as high as 30 mph. * WHERE...Southwestern St. Lawrence and Southeastern St. Lawrence Counties. * WHEN...Until 10 PM EST this evening. * IMPACTS...Travel will be very difficult to hazardous. * ADDITIONAL DETAILS...Blowing and drifting snow is expected, and reduced visibilities in heavy lake effect snow showers will make travel very difficult. The highest snowfall totals are expected mainly along and southeast of Route 11, from Gouverneur to De Kalb Junction, including the towns of Fowler, Edwards and Russell. Much lighter totals are expected northwest of Route 11. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Please allow extra time if travel is necessary. && $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
984 WWUS41 KBTV 061944 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 244 PM EST Sat Feb 6 2021 NYZ029-087-070300- /O.CON.KBTV.LE.W.0001.000000T0000Z-210207T0300Z/ Southeastern St. Lawrence-Southwestern St. Lawrence- Including the cities of Star Lake, Ogdensburg, Potsdam, and Gouverneur 244 PM EST Sat Feb 6 2021 ...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...Heavy lake effect snow expected. Storm total snowfall accumulations of 6 to 12 inches expected. Winds gusting as high as 30 mph. * WHERE...Southwestern St. Lawrence and Southeastern St. Lawrence Counties. * WHEN...Until 10 PM EST this evening. * IMPACTS...Travel will be very difficult to hazardous. * ADDITIONAL DETAILS...Blowing and drifting snow is expected, and reduced visibilities in heavy lake effect snow showers will make travel very difficult. The highest snowfall totals are expected mainly along and southeast of Route 11, from Gouverneur to De Kalb Junction, including the towns of Fowler, Edwards and Russell. Much lighter totals are expected northwest of Route 11. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Please allow extra time if travel is necessary. && $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
794 WWUS41 KBTV 070258 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 958 PM EST Sat Feb 6 2021 NYZ029-087-070400- /O.EXP.KBTV.LE.W.0001.000000T0000Z-210207T0300Z/ Southeastern St. Lawrence-Southwestern St. Lawrence- Including the cities of Star Lake, Ogdensburg, Potsdam, and Gouverneur 958 PM EST Sat Feb 6 2021 ...LAKE EFFECT SNOW WARNING WILL EXPIRE AT 10 PM EST THIS EVENING... The Lake Effect Snow Warning for the southern portions of Saint Lawrence County in New York will expire at 10 PM. The lake effect snow band is weakening and lifting north of the area. Thus the threat of heavy snow is coming to an end. However...another inch of snow may fall before the band completely dissipates. Use caution if you have travel plans across southern Saint Lawrence County as roads may still be snow covered and slippery. $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
What forecasters said that day
The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this lake effect snow warning went out at Feb 5, 12:37 AM EST, 2 hours 54 minutes earlier.
Area forecast discussion, Feb 5, 12:37 AM EST, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Burlington VT 1237 AM EST Fri Feb 5 2021 .SYNOPSIS... A brief area of high pressure over the region this afternoon will give way to a frontal system that will lift through the region on Friday, bringing light snow and possibly a brief mix of rain in the lower valleys during the afternoon. For the weekend, lake effect snow showers are expected to stream off Lake Ontario, with the most intense bands residing over portions of northern New York. More numerous snow showers are likely Sunday, especially across the higher terrain. && .NEAR TERM /THROUGH SATURDAY/... As of 1229 AM EST Friday...After a brief dip in visibility at Saranac Lake and Caledonia Airport, it looks like fog has already dissipated. However, decided to maintain the potential for patchy freezing fog within the forecast. The freezing fog seems like it will not be realized, though. High clouds are shifting into the North Country as forecast. Main adjustment were to hourly temperatures and dewpoints to capture the latest trends. Have a great night. Previous Discussion... Brief high pressure that built into the North Country today has provided a glorious sunny and warm afternoon with temps rising into the upper 20s to mid 30s. Current satellite shows this clearing will be very short-lived though as mid/high clouds are rapidly approaching from the west-southwest associated with an occluding low pressure system tracking north of the Great Lakes. Prior to clouds arriving, temps will rapidly drop this evening after sunset with winds light and a deep snowpack, and expect valleys to bottom out in the teens to locally single digits in the colder hollows of the Adirondacks, while aloft, summit temps will gradually warm from the low 20s to near 30 by early morning. Additionally, warm air advection moving in aloft and a shallow inversion developing may support areas of patchy freezing fog across portions of the area tonight, especially east of the Greens and in the CT River Valley. For Friday the forecast remains on track as the aforementioned low will drag a warm front through the region with fairly widespread light precipitation developing by mid-morning, but rapidly exiting east as a strong mid-level dry slot builds in during the afternoon. Given the short window of time for precipitation, QPF is quite low, only a couple hundreths in the southwest downslope regions of the northern Champlain Valley, to a tenth of an inch elsewhere. Forecast soundings continue to support low ratio snow as the dominant ptype with perhaps some rain mixing in along the lake shore and down into western Addison county with snow accumulations only a dusting to perhaps 2" in the higher terrain. In the warm sector during the afternoon, winds will gust to 15-25 mph across the region and temps will once again be quite mild in the low/mid 30s. As the dry slot shifts east Friday night, the focus will turn to lake effect snow showers developing downwind of Lake Ontario as low/mid level southwest flow continues to increase. Still some question of the amount of instability present based on a mild boundary layer, but CAMs continue to support banding into southern portions of the St. Lawrence Valley and into the Adirondack Park with isolated snow amounts of 4" possible around the Gouverneur/Edwards/Harrisville area by Saturday morning. && .SHORT TERM /SATURDAY NIGHT/... As of 346 PM EST Thursday...No big changes in the forecast for Saturday as favorable conditions exist for lake-effect snow, with occasional heavy streamers, to migrate through portions of mainly Saint Lawrence County through at least the first part of the day. High resolution models are showing gusty convective snowfall, with areas from Gouverneur to Star Lake seeing moderate Lake Ontario- induced instability of over 500 joules per kilogram, steep lapse rates, and mixing up to around 700 millibars. Southwest winds upwards of 30 knots in the cloud layer should help extend bands quite a bit northeastward into New York, potentially through northern Franklin and far northern Clinton counties, but this is a relatively low probability and intensity of snow would tend to wane if any band made it that far. Overall, a broad brush of 2-4" of additional snowfall on Saturday is possible in portions of southern Saint Lawrence County, with lesser amounts as you move a bit outside of the main cone of higher snowfall chances. Blowing and drifting of snow where the heavier snow falls is expected due to the aforementioned strong flow being mixed to the surface, especially with powdery snow consistency. Snow ratios will be roughly 20:1 with intense vertical motion co-located with the dendritic snow growth zone in the cloud layer only a few thousand feet above the surface. As winds turn more westerly, snow will gradually diminish and sink southeastward, especially in the wake of a shortwave trough and with arrival of surface high pressure from the southwest. Elsewhere, the main weather story for Saturday will be periods of gusty winds in the 20 to 30 mph range given deep boundary layer mixing. While not a widespread issue, isolated to scattered snow showers look reasonable over much of northern Vermont and the higher terrain. Unblocked flow through the Green Mountains and shortwave energy combining with low-level dry air and ascent via terrain and solar heating will support instability showers, especially during the afternoon hours. Significant accumulation is not expected, with measurable snowfall up to an inch mainly in the mountains. Temperatures will be mainly in the 20s with the low-level dry air and dying winds allowing fast drops Saturday night before leveling off as weak warm air advection moves over the region in advance of another low pressure system. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 346 PM EST Thursday...A light snowfall for the North Country on Sunday will come from two potential sources. Primarily, a decently sharp cold front will pass through Sunday night. Snow showers will develop out ahead of this front during the afternoon across northern New York and spread eastward through the remainder of the day. Would expect most of the day will be dry with just a short period of precipitation in any one location. While we continue to monitor a potential coastal storm's influence on our weather during the first part of the day, the latest data still puts southern and eastern Vermont on its fringes and will lean towards no impact. Behind the front, Sunday night into Monday will see colder air but it is more of a glancing blow with the lowest 850 millibar temperatures dropping to around -20 celsius. Better yet, winds will be moderate with only a weak pressure gradient of the region. A polar vortex will rotate over southern Canada well to our northwest, which continues to indicate a predominately southwest flow and lack of Arctic intrusions through Thursday for our area. Progressive flow will allow a weak low pressure system to bring widespread light snow and milder temperatures on Tuesday, with a return to near or a bit below normal temperatures on Wednesday and Thursday with significant storms on the horizon. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... Through 06Z Saturday...Currently VFR and calm across the region, except with southeast gap winds around 10 knots at KRUT this evening. Some high clouds moving in from the southwest at present. Bulk of activity in TAFs will be from 12Z to 19Z as snow lifts from southeast to northeast. Visibilities of 1-4SM and 1500-2500 ft agl ceilings are likely within snow. Additionally, anticipate LLWS from about 10Z-18Z at south winds at 35 to 45 knots at 2000ft arrive before surface winds pick up. As frontal passage takes place, surface winds pick up to 7 to 12 knots with occasional 20 kt gusts. Coverage of precipitation decreases after 19Z, then lake effect showers developing after 21Z, though potential impacts to any terminals seems unlikely at this time. Winds begin to become southwesterly after 03Z and abate to around 5 knots with ceilings trending 3500-5000ft agl. Outlook... Saturday: VFR. Chance SHSN. Saturday Night: VFR. NO SIG WX. Sunday: Mainly VFR, with local MVFR possible. Chance SHSN. Sunday Night: Mainly VFR, with local MVFR possible. NO SIG WX. Monday: VFR. NO SIG WX. Monday Night: Mainly VFR, with local MVFR possible. Slight chance SN. Tuesday: Mainly MVFR, with local VFR possible. Chance SN. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Lahiff NEAR TERM...Haynes/Lahiff/Neiles SHORT TERM...Kutikoff LONG TERM...Kutikoff AVIATION...Clay/Haynes
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 3:31 AM EST | Winter Weather Advisory | BTV | St. Lawrence | 14 hr |
Nearby
Lake Effect Snow Warnings in New York, 2021Every lake effect snow warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.